Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 18, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 30, 1997, 5:27 PM CDT for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1997, 5:27 PM CDT (22:27 UTC)
- Expired
- May 30, 1997, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County San Saba County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 302227 FFWSJT TXC411-310125- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 527 PM CDT FRI MAY 30 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL TEXAS ...SOUTHERN SAN SABA COUNTY AT 523 PM DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS CONTINUING OVER SOUTHWESTERN SAN SABA COUNTY. RADAR ESTIMATES INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN WITH THESE STORMS...AS THEY MOVE SOUTHEAST AT 10 MPH. WITH THE SLOW MOVEMENT OF THE STORMS...ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLOODING OVER SOUTHERN SAN SABA COUNTY. MOTORISTS ALONG HIGHWAY 71 WEST OF CHEROKEE SHOULD LOOK OUT FOR POTENTIAL FLOODING OVER THE ROADWAY. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:40 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 30, 1:40 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 140 PM CDT FRI MAY 30 1997 SLOW MOVING COLD FRONT IS STRUGGLING TO REACH THE ABILENE AREA AT 18Z AS WINDS THERE WERE LIGHT AND VARIABLE. ATMOSPHERE CONTINUES TO DESTABILIZE AS ADAP LIFTED INDEXES RANGED FROM -8 TO -10 AND CAP RANGED FROM ZERO IN THE EASTERN BIG COUNTRY TO BETWEEN 2 AND 4 DEGREES C OVER THE SOUTHWEST TWO THIRDS OF OUR REGION. SURFACE MOISTURE CONVERGENCE HAS ALSO INCREASED WITH THE HIGHEST VALUES AGAIN IN THE ABILENE AREA. CURRENTLY CONVECTION WAS LIMITED TO THE RED RIVER FROM WICHITA FALLS TO SOUTHERN OKLAHOMA...BUT IT SHOULD BEGIN TO SPREAD INTO OUR NORTHEAST COUNTIES SHORTLY GIVEN THE ABOVE INSTABILITY/CAP/MOISTURE CONVERGENCE DATA...AS SEVERE STORM WATCH BOX 359 HAS JUST BEEN ISSUED FOR THOSE AREAS. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THIS EVENING ACROSS THE REMAINDER OF WEST CENTRAL TEXAS SOUTH OF THE BIG COUNTRY... ALTHOUGH WITH THE FRONT MOVING SO SLOWLY THE ACTIVITY MAY BE WEAKER BY THE TIME IT REACHES THE SOUTHERN COUNTIES AFTER DARK. RAIN CHANCES...HOWEVER...WILL BE HIGHER OVER OUR SOUTHEAST AREAS. THE RAIN SHOULD BE OVER BY MIDNIGHT IN AREAS NORTH OF INTERSTATE 10 AND THEN END OVER SOUTHERN AREAS BY EARLY MORNING. FWC GUIDANCE LOW TEMPERATURES LOOK GOOD AS HIGHER DEW POINTS HOLDING ON TONIGHT WILL MAKE AVN GUIDANCE LOWS UNREACHABLE EVEN WITH RAIN COOLED AIR. FOR SATURDAY WINDS WILL BE LIGHT FROM THE EAST AND NORTHEAST...WHICH WILL MAKE POST FRONTAL STRATOCUMULUS CLOUDS DIFFICULT TO SCOUR OUT UNTIL THE AFTERNOON HOURS. LARGE SCALE SUBSIDENCE AND NORTHERLY FLOW AT 500 MB WILL KEEP RAIN CHANCES AT ZERO. DUE TO THE CLOUDS AND WIND DIRECTION...I WILL LOWER SATURDAY HIGH TEMPERATURES ABOUT A CATEGORY FROM THE CURRENT FORECAST WHICH WOULD BE A NEAR SPLIT BETWEEN THE GUIDANCE NUMBERS. ABI 061/078 20 JCT 063/085 50 SJT 062/082 40 10
In the hours before
Special weather statement, May 30, 2:21 PM CDT, 3 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-311100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 221 PM CDT FRI MAY 30 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING... A COLD FRONT OVER NORTHWEST TEXAS WILL MOVE SLOWLY TO THE SOUTH ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. THE ATMOSPHERE AHEAD OF THE FRONT IS MOIST AND VERY UNSTABLE. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT IN THE BIG COUNTRY BY MID AFTERNOON AND MOVE SOUTH ACROSS THE REMAINDER OF WEST CENTRAL TEXAS DURING THE LATE AFTERNOON AND EVENING. DUE TO THE INSTABILITY AND MAXIMUM DAYTIME HEATING IN PLACE AT TIME OF FRONTAL PASSAGE...SOME STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. AFTER MIDNIGHT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AS MORE STABLE AIR BEHIND THE COLD FRONT SPREADS SOUTHWARD ACROSS WEST CENTRAL TEXAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:00 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 65 min |
| May 30, 3:29 AM CDT | Severe Thunderstorm Warning | SJT | Jones, Nolan, Taylor | 76 min |
| May 30, 3:52 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 48 min |
| May 30, 4:52 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 48 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.